Virginia, 2007

Damaging Winds in Virginia, August 10, 2007

August 10, 2007 · NWS AKQ · 7 events in 7 counties and zones

Scattered severe thunderstorms produced wind damage across portions of central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms produced wind damage across portions of central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 9, 7:29 PM EST, 5 hours 31 minutes earlier.

Area forecast discussion, Aug 9, 7:29 PM EST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
829 PM EDT THU AUG 9 2007

.SYNOPSIS...
A FRONTAL BOUNDARY MEANDERS ACROSS NORTHERN VIRGINIA AND THE
DELMARVA PENINSULA THIS EVENING BEFORE MOVING BACK NORTH AS A
WARM LATE TONIGHT. A STRONGER COLD FRONT MOVES ACROSS THE AREA
FRIDAY NIGHT AND EARLY SATURDAY MORNING. HIGH PRESSURE BUILDS IN
FROM THE NORTH THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
NMRS CONVECTIVE COMPLEXES PROGGED TO MOVE ESE ALONG STALLED FRNTL
BNDRY ACROSS MID ATLNTC RGN. THESE STORMS SO FA HAVE BEEN HP PULSE
TYPE. HIGHEST POPS WILL BE ACROSS NRN NECK ON E TOWARD ERN SHORE.
WND CONVERGENCE / HTNG ALONG THERMAL TROF SETTING OFF CONVECTION
ACROSS SERN VA/NE NC ATTM. E FLOW MAY PREVENT MUCH CONVECTION FROM
GETTING TO THE CHES BAY NXT SVRL HRS WHILE AIRMASS REMAINS RTHR
CAPPED (NOTICE THE LOWER DP TMPS BY UP TO 10 DEGREES W OF RIC)
ACROSS SWRN CNTYS PREVENTING MUCH FROM DVLPNG THERE. MOST OF THESE
STORMS SHUD DSPT AFTR SS. HEAT ADVSRY CONTS THRU 8 PM.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
RIDGE OF HIGH PRS WHICH RESULTED IN ALL THE HEAT THE LAST WEEK
RETROGRADES W NXT 48 HRS. THIS ALLOWS ERN TROF TO MOVE S INTO MID
ATLNTC. B4 THAT HAPPENS...FRI WILL BE THE LAST XTREMELY HOT DAY
AHEAD OF STRNG CDFRNT. WND DRCTN PROGGED TO GO SW. THUS...APPEARS
LIKE ANTHR DAY WITH TMPS ARND 100 DEGREES AND HEAT INDICIES ARND
110. WILL GO WITH ANTHR HEAT ADVSRY FOR ALL AREAS XPCT FOR THE LWR
MD ERN SHORE WHERE HEAT INDICIES STAY ARND 100. MIDNITE SHIFT MAY
HAVE TO BUMP THIS UP TO A HEAT WRNG ACROSS SRN CNTYS IF PROGGED
HEAT INDICIES COME IN MUCH HIGHER THAN 110. I BASE THIS ON THE
OFFICIAL ASOS DP TMPS...NOT THE INFLATED AWOS DP TMPS.

FRNT COMES THRU FRI NITE. GFS PROGGS IT THRU MAINLY DRY...BUT WITH
ALL THE HEAT AND LEFT OVR BNDRYS ARND...WILL KEEP CHC POPS WITH IT
ENDING ERLY SAT AM ACROSS NE NC CNTYS. H5 RIDGE BUILDS IN FROM THE
N AND DRYS OUT AIRMASS SAT THRU SUN. TMP RETURN TO NR NRML WITH HIGHS
ARND 90. LOWS FINALLY DROP INTO THE COMFY 60S... PSBL 50S ACROSS LWR
MD ERN SHORE COME SAT NITE (SBY).

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
HIGH PRES DOMINATES THIS PRD XCPT FOR ANTHR FRNTL PASSAGE TUE. HAVE
SLGHT CHC POPS WITH THIS FTR. HIGHS NR 90. LOWS 65-70.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
MVFR CONDITIONS WILL BE ASSOCIATED WITH SCATTERED TSTM ACTIVITY
THAT MAY OCCUR OVER THE TERMINALS THIS EVENING. IFR/MVFR FOG/HZ
DURING PREDAWN HOURS...ESPECIALLY IN AREAS THAT HAVE HAD PREVIOUS
RAINFALL. EXPECT MVFR CONDS ASSOSCIATED WITH SCATTERED TSTMS
AGAIN DURING FRIDAY AFTERNOON AND EVENING. MAINLY VFR DURING THE
WEEKEND AS HIGH PRESSURE TO BUILD IN SAT AND SUN.

&&

.MARINE...
SERIES OF SHRTWVS WILL MOVE FROM THE OHIO VLY INTO THE REGION THIS
AFTN...LATER TONIGHT AND AGAIN ON FRIDAY ALONG A STALL OUT BOUNDARY.
THESE SHRTWVS WILL BRING THE CHC FOR NEAR SVR TO SVR WX AT TIMES
(MAINLY INLAND AND WEAKENING INTO THE WESTERN COASTLINE OF THE BAY).
WINDS MAY GUST TO 40 KTS WELL AHEAD OF ANY RAINFALL WITH THIS
ACTIVITY OVER THE BAY WATERS (WEAKER WIND GUSTS OVER THE COASTAL
WATERS).

OUTSIDE OF THIS ACTIVITY...AVG WIND SPEEDS WILL REMAIN 10-15 KTS OR
LESS INTO TONIGHT AND ON FRIDAY. DECENT CHANCE FOR SMALL CRAFT CONDS
IN BAY LATE FRI NGT-SAT MRNG AS MIXING OVER VERY WARM (LWR/MID 80S
BAY WTRS) WILL BE MAXIMIZED IN WAKE OF STRONGER COLD FRONT.

&&

.CLIMATE...
***NOTE*** ALTHOUGH RIC OVRNITE LOW TMP WAS 80 (WARMEST EVER ON
 RECORD) THE OFFICIAL LOW WILL NOT BE RECORDED UNTIL 1 AM.

RICHMOND IS THE BIG WINNER CONCERNING HEAT RECORDS OF AUG 8TH...

--104F IS THE HOTTEST DAY SINCE JULY 6TH 1977 WHEN IT HIT 105F.

--ONLY 3 DATES HAVE BEEN HOTTER...8/6/1918 (107)...8/7/1918 (106)
  AND 7/6/1977 (105).

--3 OTHER DATES HAVE HIT 104F (6/26/1952...7/10/1936 AND 7/21/1930)

***ANNUAL #DAYS...100F OR HIGHER/90F OR HIGHER***
2007 (SO FAR).....1 DAY         / 34 DAYS
NORMAL............1 DAY         / 41 DAYS
MOST..............9 DAYS (1954) / 70 DAYS (1977)
LEAST.............0 (SEVERAL)   / 14 DAYS (1971/1927/1917)

RECORD HIGHS AND REC HIGH MINS FOR TODAY AND FRIDAY...

HIGHS      RICHMOND     NORFOLK     SALISBURY    ELIZABETH CITY
THUR 8/9...101 (1930)...100 (1930)...102 (1930)...102 (1977)
FRI 8/10...100 (1900)... 99 (1977)... 97 (1977)... 99 (1977)

HIGH MINS
THUR 8/9....79 (1900)....78 (2001)....78 (1918).....N/A
FRI 8/10....77 (1987)....79 (2001)....80 (1931).....N/A

     LONGEST CONSECUTIVE STRETCHES OF 100+ DEGREE HEAT...

RICHMOND...5 DAYS (8/29-9/2/1953)
           3 DAYS (10 TIMES/MOST RECENTLY 7/8-7/10/1993)
           2 DAYS (15 TIMES/MOST RECENTLY 8/2-8/3/2006)
           **YSDY AUG 8TH 2007 HAD A HIGH OF 104**

NORFOLK...3 DAYS (3 TIMES/MOST RECENTLY 7/21-7/23/1952)
          2 DAYS (9 TIMES/MOST RECENTLY 8/2-8/3/2006)
          **YSDY AUG 8TH 2007 HAD A HIGH OF 100**

SALISBURY...3 DAYS (2 TIMES/MOST RECENTLY 7/8-7/10/1993)
            2 DAYS (3 TIMES/MOST RECENTLY 7/5-7/6/1999)
          **LAST 100+ DEGREE READING WAS JULY 6TH 1999**

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...HEAT ADVISORY FROM 12 PM TO 8 PM EDT FRIDAY FOR NCZ012>017-
     030>032-102.
VA...HEAT ADVISORY FROM 12 PM TO 8 PM EDT FRIDAY FOR VAZ048-049-
     060>100.
MARINE...NONE.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR/WFA
AVIATION...BTC
MARINE...CCW
CLIMATE...LKB
Hazardous weather outlook, Aug 9, 7:00 PM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
800 PM EDT THU AUG 9 2007

ANZ630>633-650-652-654-656-658-110000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
800 PM EDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ048-049-060>098-110000-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
800 PM EDT THU AUG 9 2007

...HEAT ADVISORY IN EFFECT FROM 12 PM TO 8 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ099-100-110000-
ACCOMACK-NORTHAMPTON VA-
800 PM EDT THU AUG 9 2007

...MODERATE RIP CURRENT RISK IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...
...HEAT ADVISORY IN EFFECT FROM 12 PM TO 8 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK
   HEAT ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-025-110000-
INLAND WORCESTER-MARYLAND BEACHES-
800 PM EDT THU AUG 9 2007

...MODERATE RIP CURRENT RISK IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-110000-
DORCHESTER-WICOMICO-SOMERSET-
800 PM EDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SMF

In the hours before

Special weather statement, Aug 9, 10:03 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1103 PM EDT THU AUG 9 2007

VAZ049-062-063-100400-
GOOCHLAND VA-HANOVER VA-LOUISA VA-
1103 PM EDT THU AUG 9 2007

...STRONG THUNDERSTORMS MOVING THROUGH LOUISA...GOOCHLAND AND
HANOVER COUNTIES...

AT 1103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES EAST OF MINERAL TO HADENSVILLE...
MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  HADENSVILLE AROUND 1110 PM EDT...

WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE EXPECTED IN THE PATH OF THESE STORMS.

RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

SMF
Special weather statement, Aug 9, 10:11 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1111 PM EDT THU AUG 9 2007

MDZ021>024-VAZ077-099-100415-
ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-NORTHUMBERLAND
VA-SOMERSET MD-WICOMICO MD-
1111 PM EDT THU AUG 9 2007

...STRONG THUNDERSTORMS MOVING INTO THE MARYLAND EASTERN SHORE...

AT 1111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 20 MILES WEST OF PRINCESS ANNE TO 18 MILES
WEST OF CRISFIELD...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR   CRISFIELD AROUND 1135 PM EDT...
  PRINCESS ANNE AROUND 1150 PM EDT...
  FRUITLAND AROUND MIDNIGHT EDT...

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

BROWN
Special weather statement, Aug 9, 10:48 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1148 PM EDT THU AUG 9 2007

VAZ048-049-062-100445-
FLUVANNA VA-GOOCHLAND VA-LOUISA VA-
1148 PM EDT THU AUG 9 2007

...STRONG THUNDERSTORMS APPROACHING THE CENTRAL VIRGINIA PIEDMONT...

AT 1148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM 18 MILES NORTH OF MINERAL TO 40
MILES WEST OF PALMYRA...OR FROM 17 MILES SOUTHEAST OF CULPEPER TO 17
MILES NORTH OF CLIFFORD...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR
  LOUISA AROUND 1215 AM EDT...
  MINERAL AROUND 1225 AM EDT...
  PALMYRA AROUND 1235 AM EDT...

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

BROWN
Special weather statement, Aug 9, 10:50 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1150 PM EDT THU AUG 9 2007

VAZ072>078-083>086-090-100445-
ESSEX VA-GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM
VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND
VA-RICHMOND VA-WESTMORELAND VA-
1150 PM EDT THU AUG 9 2007

...STRONG THUNDERSTORMS MOVING THROUGH THE NORTHERN NECK AND MIDDLE
PENINSULA...

AT 1150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES NORTHEAST OF WARSAW TO 6 MILES
SOUTHWEST OF KING AND QUEEN COURTHOUSE...MOVING EAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...
  KING AND QUEEN COURTHOUSE AROUND 1155 PM EDT...
  CALLAO AROUND 1215 AM EDT...
  WEST POINT AROUND 1220 AM EDT...
  URBANNA AROUND 1245 AM EDT...

WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE EXPECTED IN THE PATH OF THESE STORMS.

RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

SMF
Special weather statement, Aug 10, 12:19 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
119 AM EDT FRI AUG 10 2007

VAZ063-064-071-072-082-083-100600-
CAROLINE VA-CHARLES CITY VA-HANOVER VA-HENRICO VA-KING WILLIAM VA-NEW
KENT VA-
119 AM EDT FRI AUG 10 2007

...STRONG THUNDERSTORMS MOVING THROUGH NORTHERN PORTIONS OF THE
RICHMOND METRO AREA...

AT 117 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER WESTERN HANOVER COUNTY.
MOVEMENT WAS SOUTHEAST AT 40 MPH. AT THE CURRENT SPEED...THESE
STORMS WILL REACH ATLEE AT 130 AM EDT...STUDLEY AT 135 AM EDT...
WESTWOOD AT 145 AM EDT...ORAPAX FARMS AT 150 AM EDT...AND NEW KENT
AIRPORT AT 155 AM EDT.

WIND GUSTS TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

HURLEY
Special weather statement, Aug 10, 12:30 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
130 AM EDT FRI AUG 10 2007

VAZ099-100-100615-
ACCOMACK VA-NORTHAMPTON VA-
130 AM EDT FRI AUG 10 2007

...STRONG THUNDERSTORMS MOVING INTO THE VIRGINIA EASTERN SHORE...

AT 130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 24 MILES NORTH OF EXMORE TO 6 MILES
SOUTHWEST OF EXMORE...OR FROM 9 MILES SOUTHEAST OF CRISFIELD TO 6
MILES SOUTHWEST OF EXMORE...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR   WILLIS WHARF AROUND 135 AM EDT...
  SANFORD AROUND 140 AM EDT...
  HALLWOOD AROUND 145 AM EDT...
  TEMPERANCEVILLE AROUND 150 AM EDT...
  ASSAWOMAN AROUND 155 AM EDT...
  WALLOPS ISLAND AROUND 200 AM EDT...

WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

BROWN

The radar

The Norfolk radar (KAKQ), 88 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hanover

When
August 10, 1:00 AM EST
Where
Hanover County, Peaks
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.720, -77.380

Large tree was downed on Cadys Mill Rd.

Thunderstorm Wind, New Kent

When
August 10, 1:15 AM EST
Where
New Kent County, 1.1 mi E of Quinton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.530, -77.150

Trees and powerlines were downed on Custis Road.

Thunderstorm Wind, Southampton

When
August 10, 12:53 PM EST
Where
Southampton County, 0.89 mi SE of Courtland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.711, -77.059

Trees were downed, including a tree that fell on a trailer.

Thunderstorm Wind, Suffolk (C)

When
August 10, 1:20 PM EST
Where
Suffolk (C) County, 0.55 mi W of Holland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.680, -76.780

Trees were downed by wind gusts estimated at 58 mph.

Thunderstorm Wind, Isle of Wight

When
August 10, 1:45 PM EST
Where
Isle of Wight County, 0.89 mi SW of Carrsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.711, -76.831

Numerous trees were downed by wind gusts estimated at 58 mph.

Thunderstorm Wind, Chesapeake (C)

When
August 10, 2:18 PM EST
Where
Chesapeake (C) County, 1.38 mi N of Hickory
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.650, -76.200

Tree was reported knocked down on Indiana Creek Rd.

Thunderstorm Wind, Brunswick

When
August 10, 5:17 PM EST
Where
Brunswick County, 0.89 mi SW of Alberta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.861, -77.881

Small building was damaged near Highway 1.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57248, 57250, 57255, 57257, 57258, 57260, 57261.